Back To Top
SAMHSA HELPLINE: 1-800-662-4357 FIND SUPPORT

Inhalants

Potential effects, signs of misuse, and how to start on the path to recovery

If you have sought a high from the vapors of chemical solvents or sprays, from nitrous oxide (“whippets”), or from slickly marketed nitrates (“poppers”), you’re not alone: Millions of people have used inhalants for the intoxicating effects at least once.

However, ingesting these or other inhalants could endanger your health and even your life, cause withdrawal symptoms, and lead to dependency.

Recovery from inhalant use and dependency is possible.

Signs and effects of inhalant misuse

People who use inhalants “sniff,” “snort,” or “huff” these chemicals through their mouth or nose. Fumes are often sniffed from a can or container, sprayed into the mouth or nose, ingested from a bag (“bagging”), huffed from a chemical-soaked rag, or inhaled from a pressurized canister , metal tube, or balloon filled with nitrous oxide (a “whippet” or “whippit”).

People also inhale nitrates (“poppers”). Nitrates share the same chemical makeup as the chest pain medication amyl nitrite. They can be purchased online, in adult stores, and at other outlets. They are also sold as air fresheners, liquid incense, cosmetics, and other products, and they are sometimes used by consumers to enhance sexual pleasure.

A person using inhalants may get a quick high and feel relaxed. They might also slur their words, feel dizzy, become unbalanced, and even hallucinate. Snorting or sniffing too much can cause them to pass out and sustain a serious or fatal injury. Using poppers has many risks, including skin burns from contact with the chemicals, rapid drops in blood pressure and oxygen levels, seizures, heart arrhythmias, comas, and even death. Use of a whippet can also cause seizures or sudden death.

Since inhalants offer a short-term high, people may use these substances repeatedly to maintain a feeling of euphoria or stave off withdrawal symptoms, which can lead to dependency.

Long-term use of these substances can cause serious health effects, including damage to the bone marrow, brain, nerves, and organs; impaired vision and hearing; and loss of coordination and control of limbs due to nerve damage. The misuse of an inhalant used during sexual activity could impair your judgment related to safe sex. And even limited use of nitrates may harm your ability to fight off infections.

Although rare, an overdose of inhalants is possible, leading to coma or death, including from sudden sniffing death, when the steady sniffing of toxic chemicals causes the heart to fail.

Signs of inhalant use include odors on a person’s breath or clothing; hidden stashes of paint containers; discarded balloons, especially near empty nitrous oxide containers; and empty whippet tubes (known as crackers). People using inhalants may act in a confused way, seem tipsy, not eat much, or be down in the dumps or agitated.

If you think your health or the health of a loved one is in danger from an inhalant, call 911 immediately.

Inhalant withdrawal symptoms

Stopping use of inhalants may cause mild withdrawal symptoms, especially if the person misused them for stretches at a time or over a long term. Commonly reported withdrawal symptoms include:

  • Anxiety
  • Craving for inhalants
  • Depression
  • Hallucination
  • Headache
  • Inability to sleep
  • Nausea or vomiting
  • Racing heartbeat
  • Restlessness and inability to pay attention
  • Runny eyes or nose

Negative effects of inhalants on the brain: Once they’re breathed in, inhalants hit the brain in seconds. Most of these substances depress the central nervous system, slowing down brain activity and restricting oxygen flow to the brain. This is why most inhalants cause dizziness, slurred speech, a sensation of drunkenness or floating, and other, more dangerous side effects.

Hear stories you can relate to.

A better life after substance use treatment

Make the Connection

Meagan's story of overcoming drug addiction

Healthy Canadians

Former NBA player Chris Herren shares his story

Faces & Voices of Recovery

View All Videos

Treatment for inhalant misuse

Recovery from inhalant misuse is possible. Stopping inhalant use is the only way to protect the brain and body from being harmed — sometimes permanently — by these substances. A licensed medical professional can guide you or a loved one toward recovery from inhalant misuse and help prevent lasting physical effects from using inhalants.

Therapy: A cognitive behavioral therapist can help you or a loved one stop using inhalants. Health care providers may also suggest motivational interventions, family counseling, 12-step and other support groups, peer-to-peer and recovery coaching, and out- and inpatient residential treatment programs.

Medication: According to limited research and case studies, a nitrous oxide-caused B12 deficiency may be reversed if the person halts use of the substance and receives B12 supplements. However, there are no approved medications for treating inhalant use.

Recovery: Other ways to stop using inhalants include filling your time with safer activities, like seeing a movie and surrounding yourself with your friends and family members who do not use these substances or other drugs. Meditation and exercise, including yoga, may also aid in recovery.

Find Support Near You